Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2002, 5:14 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 5:14 PM EDT (21:14 UTC)
- Expired
- May 13, 2002, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:30 PM EDT | Thunderstorm Wind | Ridgeway, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 132114 SVRRNK VAC089-690-132200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 515 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN SOUTH CENTRAL VIRGINIA MARTINSVILLE CITY IN SOUTH CENTRAL VIRGINIA * UNTIL 600 PM EDT. * AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF BASSETT...MOVING EAST NORTHEAST AT 20 MPH. WINDS UP TO 65 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE BASSETT... AXTON... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:55 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 13, 2:55 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT MON MAY 13 2002 BUSY AFTN WITH WATCHES ALL OVER. WILL GO A REST OF THE AFTN PD IN THE AFTN PACKAGE FOR ONGOING SVR. STRONG PRES RISES...CAA AND RAPIDLY DEEPENING LOW TO THE NE SHUD CREATE WIND ADVISORY CONDITIONS ACROSS MUCH OF THE WESTERN FA TONIGHT. WILL CARRY IT THRU MID-MORNING TMRW AND LET MID SHIFT CANCEL IF NECESSARY. WILL ALSO KEEP SML CHC OF LGT SHOWERS GOING IN THE FAR NW THRU TMRW AS MOISTR REMAINS DEEP. STRONG COOL HIGH PRESSURE DOMINATES THRU WED. NEXT SYSTEM TIMED FOR NEXT FRI NGT. WILL KEEP CHC IN THRU SAT NGT THEN DRY IT OUT THRU THE REST OF THE FCST PD. FCSTID = 9 ROA 54 71 47 75 / 20 10 0 0 LYH 53 72 48 75 / 30 10 0 0 DAN 56 74 48 77 / 40 10 0 0 BLF 44 57 40 67 / 40 30 0 0 LWB 46 55 39 66 / 40 30 0 0 BCB 45 58 41 69 / 20 10 0 0 TNB 45 58 45 66 / 40 20 0 0 .RNK... NC...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY FOR ZONES NCZ001>002...NCZ018. VA...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035. WV...WIND ADVISORY FROM 800 PM EDT MONDAY UNTIL 1000 AM EDT TUESDAY FOR ZONES WVZ042>045.
In the hours before
Local storm report, May 13, 2:26 PM EDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT MON MAY 13 2002
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM ROANOKE CITY VA WIND DAMAGE
05/13/02 ROANOKE LARGE TREE DOWN
ON MCCLENAHAN ST
ONE FATALITY/
TWO INJURIES
0211 PM ANDERSONVILLE VA FUNNEL CLOUD
05/13/02 BUCKINGHAM ROUTE 640/637
REPORTED BY
OFF DUTY SHERIFFLocal storm report, May 13, 2:36 PM EDT, 2 hours 38 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT MON MAY 13 2002
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM ROANOKE CITY VA WIND DAMAGE
05/13/02 ROANOKE *** 1 DEAD , 2 INJ *** LARGE TREE DOWN
LARGE TREE DOWN ON
MCCLENEHAN ST.
REPORTED BY FIRE DEPARTMENT. DEPARTMENT
0211 PM ANDERSONVILLE VA FUNNEL CLOUD
05/13/02 BUCKINGHAM ROUTE 640/637
REPORTED BY
OFF DUTY SHERIFF.Local storm report, May 13, 2:55 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 3W FERRUM VA WIND DAMAGE
05/13/02 FRANKLIN NUMEROUS TREES DOWN ON
HWY 40.REPORTED BY
FRANKLIN COUNTY SHERIFFS
OFFICE.Special weather statement, May 13, 3:13 PM EDT, 2 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059- 132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 313 PM EDT MON MAY 13 2002 ...ANOTHER LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... A LINE OF STRONG THUNDERSTORMS IS MOVING EASTWARD INTO THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. AT 310 PM...THE STORMS EXTENDED FROM TAZEWELL COUNTY VIRGINIA...SOUTHWEST INTO EASTERN TENNESSEE. THE LINE IS MOVING EAST AT AROUND 40 MPH...AND WILL BE SWEEP THROUGH SMYTH...WYTHE AND GRAYSON COUNTIES IN SOUTHWEST VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA...BETWEEN 330 PM AND 430 PM. THE STORMS WILL THEN CONTINUE EASTWARD INTO THE NEW RIVER VALLEY AND ROANOKE VALLEYS IN VIRGINIA...AND THE FOOTHILLS OF NORTHWEST NORTH CAROLINA...BY 500 PM. AS THE STORMS CONTINUE MOVING EASTWARD...THEY MAY PRODUCE DAMAGING WIND GUSTS IN SOME AREAS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 800PM THIS EVENING. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
Local storm report, May 13, 3:15 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM SLIDERS VA WIND DAMAGE
05/13/02 BUCKINGHAM NUMEROUS TREES DOWN FROM
SLIDERS TO DILLWYN
BETWEEN 205 AND 215 PM.
REPORTED BY OFF-DUTY
SHERIFFS EMPLOYEE.Local storm report, May 13, 4:44 PM EDT, 30 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT MON MAY 13 2002
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM RINER VA WIND DAMAGE
05/13/02 MONTGOMERY 60+ MPH WIND
BY SPOTTER
1150 AM INDIAN VALLEY VA WIND DAMAGE
05/13/02 FLOYD LARGE TREES DOWN
ON HIGHWAY 87
1230 PM ROANOKE CITY VA WIND DAMAGE
05/13/02 ROANOKE TREES DOWN ON
ORANGE AVENUE
1150 AM GRAYSON TOWN VA WIND DAMAGE
05/13/02 PULASKI LARGE TREES DOWN
ON GRAYSON ROAD
...CORRECTED INDIAN VALLEY REPORT...The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:13 AM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 62 min |
| May 13, 10:27 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 63 min |
| May 13, 10:46 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 59 min |
| May 13, 11:40 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 35 min |
| May 13, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 61 min |
| May 13, 12:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 57 min |
| May 13, 12:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 50 min |
| May 13, 1:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 65 min |
| May 13, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Campbell | 22 min |
| May 13, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell | 19 min |
| May 13, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 39 min |
| May 13, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 51 min |
| May 13, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.